Drug-induced pruritic micropapular eruption: anastrozole, a commonly used aromatase inhibitor
Published Web Locationhttps://doi.org/10.5070/D339j317bw
Drug-induced pruritic micropapular eruption: anastrozole, a commonly used aromatase inhibitor1. Department of Dermatology and Venereology, University Medical Center Ljubljana, Zaloška, Slovenia
Tomi Bremec1, Jasmina Demšar1, Boštjan Luzar2, Miloš D Pavlović3
Dermatology Online Journal 15 (7): 14
2. Institute of Pathology, School of Medicine, University of Ljubljana, Korytkova, Slovenia
3. Dermatology Centre Parmova, Parmova, Ljubljana, Slovenia. email@example.com
Anastrozole, a selective nonsteroidal aromatase inhibitor is widely used as an adjuvant therapy for postmenopausal women with early hormone-sensitive breast cancer. There are few reports on cutaneous side effects of anastrozole. It may induce subacute cutaneous lupus erythematosus, erythema nodosum, cutaneous vasculitis, and nondescript skin eruptions. A 68-year-old woman was prescribed anastrozole after surgical removal of her breast cancer and adjuvant radiation therapy. Two months later she experienced a generalized pruritic micropapular eruption. History, clinical presentation, histology and inadvertent re-exposure to the drug confirmed that anastrozole triggered the exanthem. Pruritic micropapular eruption is a typical pattern for a drug hypersensitivity reaction. Anastrozole should be added to the list of medications able to induce not only non-specific eruptions but the type of exanthem typically triggered by drugs.
It is well known that almost every drug might induce a cutaneous side effect. Consequently, physicians dealing with outpatients should always consider a drug hypersensitivity when confronted with a patient with a skin eruption. However, the data on the prevalence of the acute cutanous drug reactions (ACDR) in the outpatient setting are surprisingly scarce. Two studies have estimated the prevalence of ACDR at 0.14 percent and its incidence at 1.2 percent, respectively [1, 2]. Although the most common culprits are antibiotics, especially beta lactams, the list of possible causative drugs is ever expanding. Among many varieties of atypical exanthems, papular eruption is a pattern frequently caused by drug hypersensitivity .
Aromatase inhibitors are drugs frequently used as adjuvant therapy for female breast cancer . Although it is known that these drugs may cause a myriad of cutaneous side effects, neither their prevalence nor precise morphology are well described [5, 6].
|Figure 1. Histology shows perivascular mononuclear infiltrate and rare eosinophils in the dermis, vacuolated basal keratinocytes and apoptotic suprabasal keratinocytes (H&E, x40).|
A 68-year-old woman was referred to our outpatient dermatology service for an extremely itchy micropapular eruption unsuccessfully treated as scabies over the preceding 4 weeks. On examination, sparse, tiny, mostly excoriated papules were seen over her trunk and extremities in disproportion to the intensity of pruritus, which disturbed both her daily activities and sleep. Ten months earlier she had undergone surgery and radiation therapy for breast cancer. She had also been taking an aromatase inhibitor, anastrozole, for the prior 3 months. She did not take any other medication.
A punch biopsy showed a moderate perivascular lymphocytic infiltrate with eosinophils and apoptotic keratinocytes (Fig. 1).
A brief course of oral methylprednisolone and discontinuation of anastrozole produced a complete resolution of her eruption. However, her oncologist insisted on resuming anastrozole in the absence of published data on its cutaneous side effects. The eruption and severe pruritus came back in a few days after reintroduction of the drug. Anastrozole was stopped and tamoxifen was substituted; no cutaneous side effects have been seen for more than 12 months.
Anastrozole is a selective nonsteroidal aromatase inhibitor with no progestogenic, androgenic, or estrogenic activity . Anastrozole, at a daily dose of 1 mg, produces estradiol suppression of greater than 80 percent. It is used as an adjuvant therapy for postmenopausal women with early hormone-sensitive breast cancer . There are few reports on cutaneous side effects of aromatase inhibitors including anastrozole. Anastrozole may induce subacute cutaneous lupus erythematosus, erythema nodosum, and cutaneous vasculitis [5, 6, 7]. In a recent review of cutaneous side effects of aromatse inhibitors, Jhaveri et al.  stated that anastrozole and letrozole can cause exanthema but the frequency of its occurrence has not been quantified. In the prescribing information of Arimidex (anastrozole), the manufacturer states that among common side effects of anastrozole (≥1-10% treated patients) are cutaneous undesired effects - hair thinning, mainly mild or moderate in nature, and rash, mainly mild or moderate in nature [sic], without any further specification . The patient we described here experienced a typical hypersensitivity papular eruption accompanied by severe pruritus. Of note, the exanthem appeared after two months of uninterrupted daily drug intake. It is widely held that a majority of culprit drugs induce hypersensitivity skin eruptions not later than 6 weeks after starting their administration . However, hypersensitivity syndrome reactions caused by antiepileptic drugs may be triggered after up to 8 weeks into therapy . Our patient's case emphasizes that we must be suspicious of drugs used for longer periods of time.
References1. Apaydin R, Bilen N, Dokmeci S, Bayramgurler D, Yildirim G. Drug eruptions: a study including all inpatients and outpatients at a dermatology clinic of a university hospital. J Eur Acad Dermatol Venereol 2000; 14(6): 518-520. [PubMed]
2. Borch JE, Andersen KE, Bindslev-Jensen C. The prevalence of acute cutaneous drug reactions in a Scandibavian University Hospital. Acta Derm Venereol 2006; 86(6): 518-522. [PubMed]
3. Drago F, Rampini P, Rampini E, Rebora A. Atypical exanthems: morphology and laboratory investigations may lead to an aetiological diagnosis in about 70% of cases. Br J Dermatol 2002; 147(2): 255-260. [PubMed]
4. Buzdar AU. Data from the Arimidex, tamoxifen, alone or in combination (ATAC) trial: implications for use of aromatase inhibitors in 2003. Clin Cancer Res 2004; 10: S355-361. [PubMed]
5. Trancart M, Cavailhes A, Balme B, Skowron F. Anastrozole-induced subacute cutaneous lupus erythematosus. Br J Dermatol 2008; 158(3): 628-629. [PubMed]
6. Jhaveri K, Halperin P, Shin SJ, Vahdat L. Erythema nodosum secondary to aromatase inhibitor use in breast cancer patients: case reports and review of the literature. Breast Cancer Res Treat 2007; 106(3): 315-318. [PubMed]
7. Shoda H, Inokuma S, Yajima N, Tanaka Y, Setoguchi K. Cutaneous vasculitis developed in a patient with breast cancer undergoing aromatase inhibitor treatment. Ann Rheum Dis 2005; 64(4): 651-652. [PubMed]
8. ARIMIDEX (anastrozole) prescribing information. Date of last revision 15th September 2006. [WWW document]. URL http://www.arimidex.net/ [accessed on 06 February 2009]
9. Shear NH, Knowles SR, Shapiro L, "Chapter 40. Cutaneous Reactions to Drugs" (Chapter). Wolff K, Goldsmith LA, Katz SI, Gilchrest B, Paller AS, Leffell DJ: Fitzpatrick's Dermatology in General Medicine, 7th Edition: http://www.accessmedicine.com/content.aspx?aID=2967865.
10. Krivoy N, Taer M, Neuman MG. Antiepileptic drug-induced hypersensitivity syndrome reactions. Curr Drug Saf 2006; 1(3):289-99. [PubMed]
© 2009 Dermatology Online Journal